Tennessee, 2016

Damaging Winds and Heavy Rain in Tennessee, July 3, 2016

July 3, 2016 · NWS OHX · 4 events in 2 counties and zones

Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on July 3. A few storms became strong to severe in White and Cumberland Counties, with some reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on July 3. A few storms became strong to severe in White and Cumberland Counties, with some reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 3, 2:03 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 3, 2:03 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
303 PM CDT SUN JUL 3 2016

.DISCUSSION...

Temperatures have climbed into the upper 80s and low 90s across
Middle Tennessee this afternoon.  Along with dew points in the low
70s, this has allowed CAPE values to increase to 1000-1250 J/KG.
With general weakness in the upper level pattern, scattered showers
have developed across the mid-state.  As we move through the rest of
the afternoon and instability increases even more, expectations are
for many of these showers to turn into thunderstorms.  While
widespread severe weather is not expected due to relatively warmer
temperatures aloft, steep low-level lapse and drier air above 700 mb
could help a few strong storms to develop across a majority of the
mid-state. Strong straight line winds are going to be the main
threat through the early evening hours.  The main area we will have
to monitor this evening will be areas north of I-40 and west of I-65
(closer to the TN River) where slightly higher shear values will
reside due to the passage of a weak surface low to our NW.  Again,
damaging straight line winds will be the main threat, but this
threat should be very limited in areal coverage.

Bad news for the fireworks enthusiasts out there.  Independence Day
will bring more of the same. In fact, coverage of these showers and
thunderstorms will be higher and with the passage of another surface
low to our NW and the inclusion of some upper level support, we very
well could see some strong to severe thunderstorms develop by late
afternoon and evening.  Areal coverage for strong/severe storms
should be limited to those counties along and north of I-40 where
damaging straight line winds will be the main threat, but PoPs will
be higher for all of Middle Tennessee on Monday. If there's any good
news to all of this, if the timing is right, forecast soundings are
showing cloud bases will be around 4000 feet tomorrow evening. If a
window of opportunity presents itself for those with the better
shot of precipitation, ceilings should be high enough for a good
show.

The rest of the week, while not defined by the passage of a front or
a synoptic boundary will be very summer-like.  Temperatures in the
low to middle 90s each afternoon, dew points in the upper 60s and
low 70s and with general weakness in the upper level pattern, each
afternoon will offer the opportunity for scattered showers and
thunderstorms, with all of them having the potential to produce
strong winds.

&&

.AVIATION...
18Z TAF DISCUSSION.

Frontogenesis to take place to the north of middle TN during the
taf period. Thus, the widespread rainfall will be kept north.
However, 2 different slug of pva energy will effect the area. The
first of which will occur late this afternoon and into this
evening. The second will occur after sunrise on Monday. Will go
ahead and include vcnty in the taf for those 2 periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  92  74  89  74 /  30  50  60  40  30
Clarksville    74  88  72  88  73 /  60  70  70  30  30
Crossville     69  87  69  82  68 /  20  50  70  50  30
Columbia       74  92  73  88  73 /  20  40  60  50  30
Lawrenceburg   73  92  72  87  72 /  20  50  60  60  30
Waverly        75  89  73  87  74 /  50  60  70  40  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 3, 4:12 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
512 AM CDT SUN JUL 3 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
512 AM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS TODAY...A FEW OF WHICH MAY BE STRONG
WITH TORRENTIAL DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LIKELIHOOD FOR THUNDERSTORMS WILL INCREASE MONDAY AND MONDAY
NIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A FEW
STORMS COULD BECOME SEVERE...ESPECIALLY MONDAY AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY ON MONDAY AND MONDAY
NIGHT.

19

The radar

The Nashville radar (KOHX), 99 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, White

When
July 3, 2:45 PM CST
Where
White County, 0.87 mi NNW of Walling
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.812, -85.605

Two trees were blown down on Webbs Camp Road near Walling.

Thunderstorm Wind, White

When
July 3, 3:00 PM CST
Where
White County, 0.61 mi NW of Sparta
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.937, -85.476

One tree was blown down on Allen Drive and another tree was blown down on Highway 70 South in Sparta.

Thunderstorm Wind, Cumberland

When
July 3, 3:40 PM CST
Where
Cumberland County, Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.950, -85.030

Several reports of trees down throughout the city of Crossville. In addition, an apartment complex suffered minor roof damage, a store had window damage, and a storage shed was blown across a street.

Heavy Rain, Cumberland

When
July 3, 3:53 PM CST
Where
Cumberland County, 0.25 mi NW of (Csv)crossville Mem
Property damage
$1,000
Reported by
ASOS
Coordinates
35.952, -85.084

Crossville Airport ASOS measured 1.07 inches of rain in just 24 minutes. 911 Call Center reported minor street flooding in Crossville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634280, 649394, 634281, 634282.